FORT WORTH (CBSDFW.COM) - Three teens were treated at Cook Children's after ingesting excessive amounts of Benadryl thanks to a TikTok video encouraging them to take the over-the-counter medication.
"What struck me was that we had three teens come in for the same thing in one week," said Amber Jewison, a hospitalist nurse practitioner at Cook Children's Medical Center. "None of these patients were trying to harm themselves."
The hospital posted a blog about the May incident.
It said each of the teens said they got the idea from videos on TikTok that claimed users could get high and hallucinate if they took a dozen or more of the allergy pills.
One of the teens who ended up at the hospital is a 14-year-old named Rebekah. She took 14 Benadryl pills in the middle of the night on Memorial Day, according to the post.
"I got a call from mom and she was telling me I need to wake up," said Katie, Rebekah's mother. "I didn't know what was happening."
Katie was asleep when Rebekah appeared in her older sister's bedroom, intoxicated from the pills. The eldest sister called their grandmother for help, likely trying to avoid getting in trouble with their parents.
"It was scary. She had fractured sentences, hallucinations. Her resting heart rate was 199," Katie explained. "We rushed her to the local ER and they decided to transport her to Cook Children's."
While at Cook Children's, doctors performed an electrocardiogram (EKG) and they didn't like the results. Rebekah was admitted to the hospital and observed overnight. Thankfully, her heart rate returned to normal the next day and she was able to go home.
A Benadryl overdose is potentially harmful to your health, and it can also kill you.
"Too much diphenhydramine can cause a high heart rate and trigger arrhythmias," said Jewison. "It can also cause hallucinations, seizures and require a catheter to drain urine from the bladder due to not being able to urinate."
For Katie, the experience was eye opening. She said she never imagined her daughter would try such a thing and was completely shocked by the ordeal.
"As a parent, you worry about drugs and you know the signs for drug use. I never thought about having to lock up my allergy medicine," she said. "I just want other parents to know about this because it's dangerous and I had no idea. And I'm angry. These people are essentially prescribing medication without a medical degree and our kids are trusting them."
Doctors said Rebekah shouldn't have any long-term health effects due to her overdose.
In addition to the Benedryl videos,Cook Children's caution parents about another potentially dangerous TikTok video.
It's called the nutmeg challenge, in which TikTok users drink two to four tablespoons of nutmeg with milk or water and film their reactions. The objective is to get high from the large amount of the spice, but doing this can have detrimental effects on the body, according to the hospital.
According to the American Association for Clinical Chemistry (AACC), one to four teaspoons of nutmeg can cause dry mouth, agitation, hypothermia, hallucinations, among others — and in some cases, coma and death.
So if your child or teen has a TikTok account, or spends any time online at all, it's a good idea to monitor what they're watching. Remember, they're still developing the part of the brain that controls judgement and impulsivity. It may help to remind them that online challenges, even with things that may seem harmless, can have scary and serious consequences.
for more features.